Title

Eigenvalues of the coherency matrix for exact backscattering

RIS ID

138762

Publication Details

Sheppard, C. J.R., Bendandi, A., Le Gratiet, A. & Diaspro, A. (2019). Eigenvalues of the coherency matrix for exact backscattering. Journal of the Optical Society of America A: Optics, Image Science and Vision, 36 (9), 1540-1550.

Abstract

An important approach to interpretation of the Mueller matrix is based on the eigenvalues of the coherency matrix, given by the roots of a quartic characteristic equation. For the case of backscattering, one eigenvalue is zero from reciprocity arguments, and the characteristic equation reduces to a cubic. These two approaches (quartic and cubic) to calculation of the eigenvalues for exact backscattering are analytically considered and compared. As expected, the cubic approach is usually simpler, but for the special case of two zero eigenvalues, either approach reduces to the predictions of the simple quadratic characteristic equation. Either approach can be used for numerical calculation of the eigenvalues. The variation in different purity measures with the values of the Mueller matrix elements is presented. An experimental Mueller matrix for backscattering from a turbid chiral medium is investigated.

Please refer to publisher version or contact your library.

Share

COinS
 

Link to publisher version (DOI)

http://dx.doi.org/10.1364/JOSAA.36.001540